Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 97, NWS Des Moines, IA

June 22, 2007Dallas County, Guthrie County, Polk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 22, 2007, 3:37 PM CDT for Dallas County, Guthrie County, Polk County, Iowa. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2007, 3:37 PM CDT (20:37 UTC)
Expired
Jun 22, 2007, 9:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Dallas County, IA, Guthrie County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 47 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:54 PM CDTFLASH FLOOD6 Ssw Woodward, IAWATER RUNNING OVER QUINLEN AVE. IN SEVERAL SPOTS.
Jun 22, 3:56 PM CDTFLASH FLOOD5 W Granger, IAFLASH FLOOD WITH WATER COMPLETELY OVER HWY 141 FIVE MILES WEST OF GRANGER ... WATER DEPTH 6 TO 7 INCHES ON CAR TIRES ... VEHICLES COMPLETELY STOPPED AS 150 YARDS WIDE AND GETTING MUCH WIDER ... VERY HEAVY RAIN CONTINUES
Jun 22, 4:04 PM CDTFLASH FLOOD1 Sw Yale, IAHIGHWAY 4 UNDER WATER
Jun 22, 4:05 PM CDTFLASH FLOOD5 Se Woodward, IAHEAVY RAIN CAUSING WATER OVER FIELDS TO COVER HIGHWAY 141
Jun 22, 4:08 PM CDTFLASH FLOOD5 Ne Granger, IA170TH STREET AND HWY 141 FLASH FLOODING WITH HEAVY RAIN CONTINUING ... LAW ENFORCEMENT HAS BLOCKED HWY 141 IN THAT AREA
Jun 22, 4:18 PM CDTHEAVY RAIN 0Dallas Center, IANUMEROUS PLACES ON HWYS 44 AND 141 FROM GRIMES TO PANORA AND GRIMES TO PERRY HAVE WATER OVER HIGHWAYS
Jun 22, 4:26 PM CDTFLASH FLOOD2 N Yale, IASTATE HWY 4 HAS ONE LANE BLOCKED ... SHUT DOWN ... ONE TO THREE INCHES WATER DEPTH ... NUMEROUS COUNTY ROADS CLOSED
Jun 22, 4:34 PM CDTFLASH FLOODDallas Center, IASEVERAL STREETS FLOODING THROUGHOUT TOWN.
Jun 22, 5:52 PM CDTFLASH FLOOD1 S Grimes, IAWATER OVER 19TH STREET JUST WEST OF RAILROAD TRACKS AND EAST OF JAMES ROAD.
Jun 22, 5:52 PM CDTFLASH FLOODUrbandale, IAWATER ACROSS 128TH STREET JUST NORTH OF THE INTERSECTION OF MERIDITH AND 128TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 222038
FFWDMX
IAC049-077-153-230230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT FRI JUN 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA...
  WESTERN POLK COUNTY IN CENTRAL IOWA...
  GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 930 PM CDT

* AT 336 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM OVER WESTERN POLK COUNTY WITH MORE RAIN ENTERING 
THE THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POLK CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4184 9471 4183 9368 4154 9367 4154 9468

$$

FORSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 11:45 PM CDT, 15 hours 52 minutes earlier.

Area forecast discussion, Jun 21, 11:45 PM CDT, 15 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU JUN 21 2007

.DISCUSSION...
MAIN FOCUS IS ON SEVERE WEATHER IN SHORT TERM HOWEVER FOR FRIDAY
AFTER TODAYS RAIN MAY BECOME NECESSARY TO ISSUE FFA ON FRIDAY.
ATTM MCS ROLLING DOWN NORTHWESTERLY FLOW AND WITH HELP OF VERY
UNSTABLE AIRMASS AND PLENTY OF CAPE AS WELL AS SEVERAL OUTFLOW
BOUNDARIES PRODUCING SEVERE WEATHER IN FORM OF LARGE HAIL.  TONIGHT
AS SHORTWAVE MOVES DOWN THE RIDGE WILL FURTHER ENHANCE DEVELOPMENT
WITH LIKELIHOOD OF HEAVY RAIN THOUGH AREA OF HEAVY RAIN MAY BE
SMALL.  GUIDANCE WOULD SUGGEST FIRST ROUND OF RAIN CAN BE TAKEN
EASILY WITHOUT LIMITED PROBLEMS IT WILL BE SECOND ROUND TOMORROW
THAT MAY BRING ABOUT FLASH FLOODING.  ON FRIDAY THINGS RELOAD AND
UPPER LOW WILL DRIFT ACROSS THE AREA TO TRIGGER DEVELOPMENT.  WONDER
ON FRIDAY HOW MUCH MODELS ARE GETTING CHOKED ON FEEDBACK THOUGH WITH
PWS IN 1.7-2.2 WILL FURTHER AID HEAVY RAIN PROCESSES.  LATEST MODEL
RUNS HAVE CONTINUED TO TREND MUCH SLOWER WITH RAIN NOW LINGERING FOR
DAY ON SATURDAY.  AFTER SATURDAY LONG TERM MODELS FORECAST UPPER
RIDGE TO AMPLIFY AND WESTERLIES HEAD NORTH WITH ONLY SMALL CHANCES
FOR ANY RAIN LATE IN THE PERIOD AS SEVERAL WEAK VORTS SLIP UNDER THE
RIDGE.  BELIEVE THIS FORECAST TO BE MOSTLY DRY THOUGH HAVE LEFT
SLIGHT CHANCES IN DAYS 6 AND 7.  EXPECT TEMPERATURES TO REMAIN VERY
SUMMER LIKE WITH HIGHS AROUND 90.

&&

.AVIATION 22/06Z...

DIFFICULT FORECASTING CEILING AND THUNDERSTORM TRENDS WITH SURFACE
BOUNDARY REMAINING NEARLY STATIONARY FROM SE IA INTO W CNTRL IA.
THUNDERSTORMS ARE MOST LIKELY TO THE NORTH OF THIS BOUNDARY. BETWEEN
CONVECTIVE COMPLEX EXITING IL AND THE NEXT ONE OVER NEBRASKA...COULD
BE ENOUGH CLEAR SKIES TO ALLOW VSBY TO DROP BRIEFLY IN FOG OR HAZE.
VFR SHOWERS ARE LIKELY TO PRECEDE A PERIOD OF EMBEDDED THUNDERSTORMS
AND MVFR CONDITIONS CENTERED IN THE 09-12Z TIME FRAME. SHOULD BE A
BREAK DURING THE MORNING WITH QUICK AND FAIRLY WIDESPREAD AFTERNOON
DEVELOPMENT CENTERED ON THE REMAINING BOUNDARY EXACT LOCATION OF
WHICH WILL BE PINNED DOWN IN LATER UPDATES.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FORSTER
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 22, 1:40 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT FRI JUN 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
140 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON. SOME SEVERE
STORMS WILL BE LIKELY WITH HAIL TO AN INCH IN DIAMETER AND WIND
GUSTS OF 60 MPH POSSIBLE. ALTHOUGH QUITE UNLIKELY...A BRIEF TORNADO
TOUCH DOWN IS A POSSIBILITY. THE CHANCE FOR SEVERE THUNDERSTORMS
WILL END BY AROUND MIDNIGHT...HOWEVER LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...MAINLY SATURDAY MORNING...CAN BE
EXPECTED SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE ON TUESDAY NIGHT ACROSS MUCH OF
THE STATE.  AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN THE OUTLOOK AREA THROUGH
MIDNIGHT.

In the hours before

Local storm report, Jun 22, 1:45 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     CARROLL                 42.07N 94.86W
06/22/2007  E65 MPH          CARROLL            IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Jun 22, 1:48 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             3 SE OGDEN              42.01N 93.99W
06/22/2007  M0.88 INCH       BOONE              IA   LAW ENFORCEMENT

&&

PODRAZIK
Local storm report, Jun 22, 2:03 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FUNNEL CLOUD     7 E BERKLEY             41.95N 93.98W
06/22/2007                   BOONE              IA   EMERGENCY MNGR

&&

PODRAZIK
Local storm report, Jun 22, 2:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             5 SE OGDEN              41.99N 93.96W
06/22/2007  E0.88 INCH       BOONE              IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 22, 3:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             URBANDALE               41.64N 93.74W
06/22/2007  E1.00 INCH       POLK               IA   LAW ENFORCEMENT

            INTERSTATE 35 / 80 AND DOUGLAS IN URBANDALE

&&

SEARCY
Local storm report, Jun 22, 3:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             8 S OGDEN               41.92N 94.03W
06/22/2007  E1.00 INCH       BOONE              IA   NSSL-SHAVE

            QUARTER SIZED HAIL REPORTED FROM 2 PM TIL 220 PM.

&&

RAD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:37 PM CDTSevere Thunderstorm WarningDMXDavis39 min
Jun 22, 1:21 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
Jun 22, 1:30 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jun 22, 1:43 PM CDTSevere Thunderstorm WarningDMXGreene47 min
Jun 22, 1:50 PM CDTTornado WarningDMXBoone40 min
Jun 22, 1:57 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Jun 22, 2:07 PM CDTTornado WarningDMXDallas23 min
Jun 22, 2:19 PM CDTTornado WarningDMXFranklin, Wright26 min
Jun 22, 2:25 PM CDTSevere Thunderstorm WarningDMXGreene50 min
Jun 22, 2:29 PM CDTTornado WarningDMXDallas, Polk31 min
Jun 22, 2:32 PM CDTSevere Thunderstorm WarningDMXBoone, Story25 min
Jun 22, 2:40 PM CDTSevere Thunderstorm WarningDMXDallas, Polk50 min
Jun 22, 3:12 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Jun 22, 3:37 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Jun 22, 3:58 PM CDTSevere Thunderstorm WarningDMXGuthrie47 min
Jun 22, 4:03 PM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 22, 4:11 PM CDTSevere Thunderstorm WarningDMXMadison49 min
Jun 22, 4:14 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Jun 22, 4:20 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Hardin, Wright6 hr
Jun 22, 4:24 PM CDTFlash Flood WarningDMXButler, Grundy6 hr
Jun 22, 4:30 PM CDTTornado WarningDMXWarren30 min
Jun 22, 4:42 PM CDTFlash Flood WarningDMXPolk6 hr
Jun 22, 4:59 PM CDTTornado WarningDMXWarren31 min
Jun 22, 5:01 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Jun 22, 5:08 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe52 min
Jun 22, 5:10 PM CDTFlash Flood WarningDMXMarshall6 hr
Jun 22, 5:15 PM CDTSevere Thunderstorm WarningDMXMadison30 min
Jun 22, 5:18 PM CDTSevere Thunderstorm WarningDMXAdair42 min
Jun 22, 5:25 PM CDTFlash Flood WarningDMXTama6 hr
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningDMXWarren31 min
Jun 22, 5:36 PM CDTFlash Flood WarningDMXAdair, Madison6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.